Q: At least once a week, I experience a bout of dizziness. The room spins and I feel like I will fall. It's very sudden and random. The only thing I take is 5 mg of melatonin at night to help me sleep. Have you ever heard of melatonin causing this type of dizziness?
A: The episodes of dizziness you describe sound like vertigo.
Melatonin is considered to be a relatively safe supplement for short-term use. There are reports of balance and equilibrium problems at higher doses, usually more than 5 milligrams per day. So it's not likely that the melatonin is causing the vertigo. The only way to know for sure is to stop taking it.
When a person has recurrent episodes of vertigo, I usually suspect a disorder called benign position vertigo (BPV). In this condition, small crystals break loose in the canals of the inner ear and touch the sensitive nerve endings inside. A change in head position sets this off, causing sudden episodes of a spinning sensation.
Another potential cause of vertigo is Meniere's disease. But people with Meniere's don't usually have symptoms that recur so often. Also, the vertigo of Meniere's is accompanied by ringing in the ear and some hearing loss.
A much rarer cause of recurrent vertigo is intermittent interruption of blood flow to the back part of the brain.
Your next step should be to talk with your doctor about your symptoms. If this is benign positional vertigo, your doctor may advise Epley maneuvers. This involves moving the head in a sequence of positions that directs the floating crystals into a part of the inner ear with fewer nerve endings.
(Howard LeWine, M.D., is a practicing internist at Brigham and Women's Hospital, Boston., Mass., and Chief Medical Editor of Internet Publishing at Harvard Health Publications, Harvard Medical School.)
(For additional consumer health information, please visit http://www.health.harvard.edu.)